Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 23, 2001, 3:43 PM MST for Hamilton County, Stanton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 23, 2001, 3:43 PM MST (22:43 UTC)
- Expired
- Mar 23, 2001, 4:30 PM MST
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:10 PM MST | Hail 0.75 | Syracuse, KS | |
| Mar 23, 4:15 PM MST | Hail 0.75 | Johnson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 232244 SVRDDC KSC075-187-232330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 443 PM CST FRI MAR 23 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAMILTON COUNTY IN KANSAS STANTON COUNTY IN KANSAS * UNTIL 530 PM CST(430 PM MST) * AT 443 PM CST(343 PM MST)...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF JOHNSON CITY TO 18 MILES NORTHWEST OF MANTER...OR ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF KENDALL TO 18 MILES NORTHWEST OF MANTER...MOVING SOUTH AT 30 MPH. * SOME LOCATIONS AFFECTED JOHNSON CITY AT 515 PM CST THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. LAT...LON 3795 10164 3783 10206 3740 10203 3743 10154 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:00 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 23, 2:00 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CST FRI MAR 23 2001 FORECAST CHALLENGE TODAY WILL BE ON PCPN WITH FROPA THIS EVENING FOLLOWED BY TEMPERATURES IN THE COLD AIR OVER THE WEEKEND. COLD FRONT MOVES INTO THE TX PANHANDLE/OK EARLY TONIGHT WITH A DECENT GRADIENT LOCATED DIRECTLY BEHIND THE FRONT AS WELL AS MOISTURE. NORTHERN BRANCH 7H THERMAL TROF CROSSES WESTERN KANSAS EARLY AND ALTHOUGH LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE CWA, BEST INSTAB AND LOW LEVEL FORCING WILL BE OVER THE WESTERN 1/2 OF THE CWA. WITH CONVECTION ALREADY FORMING IN THIS AREA PER KGLD/KDEN/KDDC RADARS CURRENT FORECAST WITH LIKELY POPS IN THE WEST STILL LOOKS GOOD. IN THE WEST WILL ALSO MENTION SOME POSSIBLY SEVERE GIVEN INSTABILITY AND GOOD CONVERGENCE ALONG THE COLD FRONT AND WBZ. ALSO WITH THE AMOUNT OF CAA OCCURRING TONIGHT SOME LT SNOW ALSO POSSIBLE, HOWEVER AT THE ATMOSPHERE COOLS, THE LIFT ALSO DECREASES AS DOES THE INSTABILITY. STILL WILL KEEP A MENTION THAT A MIX IS POSSIBLE BUT GIVEN THE WARM GROUND AND LOW PROBABILITY NO ACCUMULATION EXPECTED. UPSLOPE FLOW ESTABLISHES ITSELF OVER WESTERN KANSAS ON SATURDAY AT THE SURFACE WITH LOW LEVEL MOISTURE STARTING TO POOL IN EASTERN CO/NE NEW MEXICO. 7H WINDS WILL BE THE FIRST TO SWING BACK TO THE S/SW FOLLOWED BY 85H WINDS DURING THE AFTERNOON. I290/I295 LVLS SHOWING MOISTURE ALONG WITH ISENTROPIC LIFT DEVELOPING IN THE WEST BY 18Z SAT WITH ISENTROPIC LIFT INCREASING AND SPREADING NORTHEASTWARD OVER THE REMAINDER OF THE CWA DURING THE NIGHT. ALONG WITH THE MOISTURE THERE WILL ALSO BE SOME WAA. MODEL SOUNDING PROFILES SHOWING LOW LEVELS SATURATED WITH TEMPS ALMOST ISOTHERMAL SOUNDING THROUGH 12Z SUNDAY. SOUNDING SUGGESTING FREEZING PCPN IN THE SOUTHWEST WITH POSSIBLY SOME LT SNOW (BASED ON THE COOLER ETA IN NORTHEAST). DIFFICULT TO PICKUP ANY OTHER SIG FEATURE OTHER THAN THESE SO BELIEVE PCPN WILL BE LIGHT(DZ/SNOW GRAINS) WILL THEREFORE KEEP MENTION OF PCPN GOING LATE SAT INTO SATURDAY NIGHT BUT ONLY GO WITH SLT CHC POPS IN MOST LOCATION FOR MEASURABLE PCPN. OVER THE SOUTHWEST WILL GO WITH HIGHER CHC POPS GIVEN THE BEST LIFT HERE SATURDAY AFTERNOON. ON SUNDAY LIFT AND MOISTURE BEGINS TO SHIFT EASTWARD AS UPPER RIDGE STARTS TO BUILD INTO THE PLAINS. SUBSIDENCE ALOFT STRENGTHENING THE INVERSION ABOVE THE COLD AIR WHICH WILL MAKE TEMPS TRICKY OVER THE WEST GIVEN TO WARMING EXPECTED TO OCCUR ABOVE THE COLD LAYER. AVN 85H TEMPS PROGGED TEMPS BETWEEN 10-14C BY 00Z MON WITH ETA REMAINING COOLER WITH 4-6 READINGS NEAR EHA. AT THIS TIME GIVEN THE DEPTH OF MOISTURE BELOW THIS INVERSION, CLOUDS MAY HAVE SOME TROUBLE TO ERODE DURING THE DAY. WILL THEREFORE KEEP TEMPS ON THE COOL SIDE ON SUNDAY AND EVEN GO A DEGREE OR TWO COOLER THAN THE MAV. WILL ALSO KEEP LOW SLT CHC POPS GOING AS WELL AND POINT AGAIN TO THE ISENTROPIC LIFT AND LOW LEVEL MOISTURE. EXTENDED DISCUSSION... MODEL SOLUTIONS ARE SHOWING A GENERAL TREND...THAT OF DEVELOPING A LONG WAVE TROUGH PATTERN OVER CONUS NEXT WEEK WITH PERIODIC SHORTWAVE TROUGHS PASSING THROUGH THE LONGER WAVE FEATURE. THIS PATTERN IF VALID SHOULD PROMOTE A COOLER THAN NORMAL AND WETTER AND THAN NORMAL WEEK. HEADING INTO THIS PERIOD SUNDAY NIGHT AND MONDAY WE LOOK TO HAVE AT LEAST ONE DAY PRIOR TO THE COOLER THAN NORMAL TREND. BUT PRECIP CHANCES APPEAR TO CONTINUE. SUNDAY NIGHT...THE LOW LEVELS ARE PROGGED TO BE SATURATED WITH DRY MID LEVELS. WITH AN UPSLOPE COMPONENT...DRIZZLE FOR FREEZING DRIZZLE APPEARS A POSSIBILITY. MONDAY...LOW LEVELS ARE INDICATED TO WARM SUBSTANTIALLY COMPARED TO READINGS OVER THE WEEKEND. HOWEVER MID AND UPPER LEVELS MAINTAIN SIMILAR VALUES. THIS WOULD SUGGEST STEEP LAPSE RATES AND CONVECTIVE POSSIBILITIES. HEADING INTO TUESDAY AND WEDNESDAY THE FIRST UPPER SHORTWAVE TROUGH WILL APPROACH AND PASS OVER THE AREA. TABULAR GUIDANCE IS CONTINUING TO TREND COLDER AS SPECULATED YESTERDAY MIGHT HAPPEN. WILL GO ALONG WITH THIS AND TAKE IT A STEP FARTHER BY GOING LOWER THAN THE FMR NUMBERS. TEMP PROFILES THAT FAR OUT ARE HIGHLY QUESTIONABLE AND WILL SIMPLY STATE A CHANCE OF SNOW OR RAIN. HEADING INTO THE THURSDAY/FRIDAY PERIOD OF THE EXTENDED MAY BE SIMILAR TO THOSE CONDITIONS EXPECTED MONDAY. A RETURN OF WARMER AIR FROM THE SOUTH AT THE LOWER LEVEL...BUT WITH THE COLDER IN THE MID AND UPPER LEVELS STILL IN PLACE. WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED TO STILL BE ACROSS THE AREA...CONVECTIVE WEATHER COULD BE A POSSIBILITY THESE TWO DAYS AS WELL. FOR THE LOCAL 8 TO 10 DAY PERIOD...WILL CONTINUE WITH NEAR NORMAL TEMPS AND ABOVE NORMAL PRECIP. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 030/036 028/040 031 523 GCK 030/035 028/041 031 523 EHA 032/037 030/047 034 732 LBL 032/037 030/045 032 732 HYS 027/037 026/038 026 412 P28 036/038 028/042 033 523 .DDC...NONE. RB/SLEIGHTER
In the hours before
Special weather statement, Mar 23, 1:58 PM MST, 1 hour 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CST FRI MAR 23 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF A LINE FROM LAKIN TO SUBLETTE TO LIBERAL. A STRONG COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS LATE THIS AFTERNOON. MOIST AND UNSTABLE AIR AHEAD OF THIS COLD FRONT WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AS IT CROSSES WESTERN KANSAS. A FEW OF THESE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON ALONG AND SOUTHWEST OF A LINE FROM LAKIN TO SUBLETTE TO LIBERAL. AS A RESULT STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN THIS AREA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES THROUGH THE NEXT 7 DAYS. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. BARBER...MONDAY, MEDICINE LODGE AT THE NORTH BARBER REC CENTER. STANTON...TUESDAY, JOHNSON CITY FIRE SHED. STAFFORD...WEDNESDAY, HUDSON COMMUNITY CENTER. RUSH...THURSDAY, LA CROSSE AT THE COUNTY EXTENSION OFFICE. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ RB
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.